Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 113, NWS El Paso, TX

September 15, 2013Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 15, 2013, 3:27 PM MDT for Grant County, New Mexico. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2013, 3:27 PM MDT (21:27 UTC)
Expired
Sep 16, 2013, 3:15 AM MDT
In force
12 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 211 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

535 
WGUS54 KEPZ 152127
FFWEPZ
NMC017-160915-
/O.NEW.KEPZ.FF.W.0113.130915T2127Z-130916T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
327 PM MDT SUN SEP 15 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 315 AM MDT MONDAY

* HEAVY RAINFALL LATE SATURDAY NIGHT AND INTO THE MORNING HOURS OF   
  SUNDAY ACROSS THE GILA REGION...INCLUDING OVER THE                 
  WHITEWATER-BALDY AND MILLER FIRE BURN SCARS...IS RESULTING IN      
  ANOTHER VERY HEAVY RUNOFF INTO THE GILA RIVER.  VERY HIGH FLOWS    
  HAVE ALREADY BEEN REPORTED IN AND AROUND GILA HOT SPRINGS.  THIS   
  WATER WILL WORK ITS WAY DOWNSTREAM AND COULD EFFECT THE REGION     
  NEAR THE TOWNS OF GILA AND CLIFF LATER THIS EVENING.  IF YOU LIVE  
  NEAR THE GILA RIVER OR HAVE INTEREST NEAR THE RIVER BETWEEN GILA   
  HOT SPRINGS AND GILA AND CLIFF KEEP AN EYE ON THE RIVER AND STAY   
  ALERT FOR FOLLOW UP STATEMENTS AND WARNINGS.

* LOCATIONS IMPACTED INCLUDE...
  GILA HOT SPRINGS...
  GILA...
  CLIFF...
  GILA RIPARIAN PRESERVE...

ADDITIONAL RAIN DURING THIS EVENING AND OVERNIGHT INTO MONDAY 
MORNING OVER THE TERRAIN THAT DRAINS INTO THE GILA RIVER OVER THE 
WILDERNESS AREAS NORTH OF GILA HOT SPRINGS COULD LEAD TO ADDITIONAL 
HIGH FLOWS ALONG THE GILA RIVER FROM GILA HOT SPRINGS DOWN TOWARD 
GILA AND CLIFF.  IF YOU HAVE INTERESTS NEAR THE RIVER TAKE ACTION TO 
PROTECT LIVES AND PROPERTY.

LAT...LON 3311 10855 3311 10834 3320 10829 3320 10816
      3302 10827 3303 10848 3293 10853 3294 10865
      3295 10865

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 3:21 PM MDT, 6 minutes earlier.

Area forecast discussion, Sep 15, 3:21 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
321 PM MDT SUN SEP 15 2013

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE FROM THE SOUTHEASTERN U.S. ACROSS NORTHERN
MEXICO WILL PERSIST THROUGH MOST OF THE WEEK AHEAD. FOR THE MOST
PART THIS SHOULD LIMIT THUNDERSTORM COVERAGE TO ISOLATED...AND
MAINLY OVER MOUNTAINS. SOME HEAVY RAINFALL IS STILL POSSIBLE TONIGHT
OVER THE UPPER GILA RIVER BASIN...RESULTING IN OCCASIONAL PERIODS OF
HIGH WATER LEVELS AND FLOODING ALONG THE GILA RIVER. SOME OF THE
MOISTURE FROM HURRICANE MAY MOVE ACROSS WEST TEXAS TUESDAY AND
WEDNESDAY FOR SOME ADDITIONAL THUNDERSTORM DEVELOPMENT. TEMPERATURES
WILL REMAIN NEAR NORMAL THROUGH THE WEEK AHEAD.

&&

.DISCUSSION...
MAIN LARGE SCALE WEATHER PATTERN OVER THE NEXT WEEK WILL BE TWO HIGH
PRESSURE CENTERS ALOFT...ONE OVER THE BAJA AND ONE OVER THE SE
U.S...WITH A RIDGE BETWEEN THE TWO HIGHS ACROSS NORTHERN MEXICO.
MODELS CONTINUE TO SHOW STANDING LONG WAVE TROUGH BETWEEN THE HIGHS
OVER WESTERN NEW MEXICO. THIS AREA RECEIVED HEAVY RAIN OVERNIGHT
THIS MORNING AS A SHORT WAVE TROUGH MOVED THROUGH THE AREA. 3-5
INCHES OF RAIN LIKELY FELL OVER PARTS OF THE EXTREME UPPER GILA
RIVER BASIN...WITH PW'S OF AROUND 1 INCH. MODELS SHOW PW'S BIT LESS
TONIGHT AROUND .8 - .9 INCHES. WITH TRAINING CELLS POSSIBLE WOULD
STILL GUESS 2-4 INCHES OF RAIN THROUGH MONDAY MORNING IS POSSIBLE IN
THIS AREA. WILL ISSUE FLASH FLOOD WARNING HERE SHORTLY FROM GILA
UPSTREAM. WILL HAVE TO WATCH DOWN STREAM GAGES BEHAVIOR FOR POSSIBLE
FLASH FLOOD WARNINGS FURTHER DOWN STREAM TONIGHT.

REST OF THE WEEK IS DRIVEN BY THE POSITION OF THE HIGH PRESSURE
RIDGE. BY MONDAY NIGHT AND TUESDAY THE RIDGE DRIFTS SLIGHTLY NORTH
AND ALLOWS STANDING LONG WAVE TROUGH TO DAMPEN OUT...ENDING HEAVY
RAIN POTENTIAL OVER THE NW CWA. MODELS CONTINUE TO SHOW SOME
MOISTURE FROM HURRICANE INGRID DRIFTING UP OVER WEST TEXAS MONDAY
NIGHT AND TUESDAY BUT NONE OF THEM PLAY UP MUCH INCREASE IN POPS.
LOOKS LIKE EAST PACIFIC HIGH SHIFTS FAR ENOUGH EAST TO INTRODUCE
WEST/NORTHWEST FLOW AND KEEP THE BULK OF THIS MOISTURE EAST OF THE
CWA. DID INCREASE CLOUDS AND POPS A BIT BUT FOR NOW DOES NOT LOOK TO
HAVE A SIGNIFICANT IMPACT ON OUR FORECAST AREA.

LONGER TERM MODELS SHOWING UPPER HIGH CONSOLIDATING OVER SOUTH
TEXAS/NORTHEASTERN MEXICO TOWARDS NEXT WEEK. THIS SHOULD LIMIT AREA
THUNDERSTORM ACTIVITY TO ISOLATED MOUNTAIN STORMS.

&&

.AVIATION...VALID 16/00Z-17/00Z...
MOSTLY VFR THROUGH THE PERIOD. THERE WILL BE ISOLATED SCATTERED
SHOWERS AND THUNDERSTORMS MAINLY OVER THE SACRAMENTO MTNS AND IN THE
GILA REGION TIL 06Z WITH ISOLATED ACTIVITY OVER THE REST OF  THE
AREA. MONDAY AFTN/EVE EXPECT P6SM FEW-SCT120 SCT-BKN200 WITH AREAS
OF MVFR TO IFR VCNTY THUNDERSTORMS.

&&

.FIRE WEATHER...
SOME DRYING IS OCCURRING ACROSS THE REGION AS THE SUBTROPICAL
MOISTURE PLUME FROM MEXICO HAS BEEN CUT OFF TEMPORARILY. HOWEVER
ENOUGH LOW LEVEL MOISTURE REMAINS FOR ISOLATED TO SCATTERED STORMS
TO DEVELOP AGAIN ACROSS THE FIRE WEATHER ZONES TODAY AND  MONDAY.
FORECAST MODELS BRING IN SOME ADDITIONAL TROPICAL MOISTURE FROM THE
SOUTH LATER MONDAY AND TUESDAY WHICH WILL CONTINUE TO FUEL ISOLATED
TO SCATTERED SHOWERS AND STORMS INTO THE WEEKEND. MIN RH VALUES WILL
RUN FROM 30% TO 40% LOWLANDS AND 40% TO 55% HIGHLANDS SUNDAY AND
MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  88  69  87  67 /  10  20  10  20  10
SIERRA BLANCA           62  88  63  87  61 /  10  20  10  20  10
LAS CRUCES              63  86  64  85  62 /  10  10  10  20  10
ALAMOGORDO              65  89  66  88  64 /  20  20  10  20  10
CLOUDCROFT              47  65  49  64  47 /  20  30  20  30  30
TRUTH OR CONSEQUENCES   61  86  62  85  60 /  20  10  10  20  10
SILVER CITY             59  80  61  79  59 /  20  20  20  20  10
DEMING                  62  86  63  85  61 /  10  10  10  10  10
LORDSBURG               63  87  64  86  62 /  20  10  10  10   0
WEST EL PASO METRO      68  88  69  87  67 /  10  20  10  20  10
DELL CITY               62  88  63  87  61 /  10  20  10  20  10
FORT HANCOCK            66  91  67  90  65 /  10  20  10  20  10
LOMA LINDA              62  86  64  85  62 /  20  20  10  20  10
FABENS                  68  88  69  87  67 /  10  20  10  20  10
SANTA TERESA            65  87  66  86  64 /  10  10  10  20  10
WHITE SANDS HQ          64  86  65  85  63 /  10  20  10  20  10
JORNADA RANGE           62  86  63  85  61 /  20  10  10  20  10
HATCH                   62  83  63  82  61 /  20  10  10  10  10
COLUMBUS                65  86  66  85  64 /  10  10  10  10  10
OROGRANDE               66  88  67  87  65 /  10  20  10  20  10
MAYHILL                 52  72  54  71  52 /  20  30  20  30  20
MESCALERO               52  76  54  75  52 /  20  30  20  30  30
TIMBERON                50  75  52  74  50 /  20  30  20  30  30
WINSTON                 52  77  53  76  50 /  30  20  20  20  10
HILLSBORO               58  84  60  83  58 /  20  10  10  20  10
SPACEPORT               61  85  62  84  60 /  20  10  10  10  10
LAKE ROBERTS            55  80  58  79  54 /  30  20  20  20  10
HURLEY                  58  82  60  81  58 /  20  10  20  20  10
CLIFF                   53  83  56  82  54 /  50  20  20  20  10
MULE CREEK              51  85  53  84  51 /  20  20  20  10  10
FAYWOOD                 59  83  61  82  59 /  20  10  20  20  10
ANIMAS                  63  87  64  86  62 /  20  10  10  10   0
HACHITA                 61  85  62  84  60 /  10  10  10  10  10
ANTELOPE WELLS          59  85  60  84  58 /  10  10  10  10  10
CLOVERDALE              58  85  60  84  58 /  20  10  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/NOVLAN
Hazardous weather outlook, Sep 15, 11:24 AM MDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1124 AM MDT SUN SEP 15 2013

NMZ401-404-161730-
UPPER GILA RIVER VALLEY-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-
1124 AM MDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
...FLASH FLOOD WARNING LIKELY TO REMAIN IN EFFECT THROUGH
TONIGHT...

HEAVY RAINFALL LAST NIGHT IN THE UPPER GILA RIVER BASIN HAS LED TO
SIGNIFICANT RISES ALONG THE ENTIRE STRETCH OF THE GILA RIVER
THROUGH NEW MEXICO. ADDITIONAL MODERATE TO HEAVY RAINFALL IS
EXPECTED TONIGHT OVER THE UPPER GILA RIVER BASIN AND
WHITEWATER/BALDY BURN SCAR...LEADING TO POTENTIAL FLOODING AND
MASSIVE DEBRIS FLOW AGAIN ON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS POSSIBLE EACH DAY...BUT NO WIDESPREAD HEAVY
RAINFALL EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER INFORMATION ALONG THE GILA RIVER WOULD BE GREATLY
APPRECIATED.

NMZ402-403-405>417-TXZ418>424-161730-
SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1124 AM MDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS...MOSTLY OVER MOUNTAIN AREAS. BRIEF HEAVY
RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS POSSIBLE EACH DAY...MOSTLY OVER MOUNTAINS
IN THE AFTERNOONS AND ALL AREAS IN THE EVENINGS.

.SPOTTER INFORMATION STATEMENT...

HEFNER

In the hours before

Special weather statement, Sep 15, 1:32 PM MDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
132 PM MDT SUN SEP 15 2013

NMZ415-416-152015-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-SACRAMENTO
MOUNTAINS ABOVE 7500 FEET NM-
132 PM MDT SUN SEP 15 2013

...STRONG THUNDERSTORMS THREATENING NORTHERN OTERO COUNTY THROUGH 215
PM MDT...

AT 120 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF RUIDOSO...MOVING
NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN OTERO COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

FAUSETT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 11:14 PM MDTFlash Flood WarningEPZGrant, Hidalgo4 hr
Sep 15, 3:30 AM MDTRiver Flood WarningEPZHidalgo20 hr
Sep 15, 4:07 AM MDTFlash Flood WarningEPZGrant, Hidalgo11 hr
Sep 15, 2:26 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Sep 15, 4:24 PM MDTAreal Flood AdvisoryEPZSierra111 min
Sep 15, 4:28 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Sep 15, 4:32 PM MDTFlash Flood WarningEPZGrant3 hr
Sep 15, 4:39 PM MDTFlash Flood WarningEPZOtero96 min
Sep 15, 5:22 PM MDTFlash Flood WarningEPZOtero83 min
Sep 15, 5:50 PM MDTFlash Flood WarningEPZOtero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.